Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX

May 24, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 1997, 5:17 PM CDT for Upton County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1997, 5:17 PM CDT (22:17 UTC)
Expired
May 24, 1997, 6:20 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:58 PM CDTHail 1Mc Camey, TXThis storm developed near the Pecos River in southern Crane County, moved to the ENE and became a multicell severe storm as it crossed Upton County. The hail fell out of a cell that had just passed maturity. This cell rapidly dissipated as the cluster contin

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS1 KMAF 242219 RRA
SVRMAF
TXC461-242320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
517 PM CDT SAT MAY 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN UPTON COUNTY
 
AT 516 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 8 MILES WEST OF RANKIN MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... RANKIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.



MURDOCH/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:34 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 24, 2:34 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
233 PM CDT SAT MAY 24 1997

DRYLINE APPARENT ACROSS ERN NM TO EAST OF MARFA WITH DEWPOINTS
GENERALLY IN THE 50S TO E. ADAP INDICATES ATMOS CONTINUES TO
DESTABLIZE WITH LI'S TO MINUS 5 TO 7 AND MSTR CONVERGENCE INVOF AND
ALONG DRYLINE...CORRELATES WELL WITH OBSERVATIONS OF AND RAPIDLY
DEVELOPING TCU/CB ALONG DRYLINE SW-NW WHERE TEMPS ALREADY IN U80S.
KMAF VWP ALONG WITH MRF/GDP/MT. LOCKE WINDS INDICATE DRYLINE WILL
CONTINUE TO EVOLVE AND MOVE E NEXT FEW HOURS AS ADIABATIC TEMP
PROFILE ALLOWS DEEP MIXING TO OCCUR...WINDS AT KMAF HANGING AROUND
200-220 AND DWPT DOWN TO 47. MODERATE INSTABILITY IN PLACE ACROSS
THE ERN CWA MAY ALLOW FOR A FEW STORMS TO BECOME STRONG...POSSIBLY
SEVERE...HOWEVER LATEST SURFACE AND VWP DATA SUGGEST LOW LEVEL
CONVERGENCE MAY NOT BE AS SIGNIFICANT AS INDICATED BY GUIDANCE WITH
A SW WIND AS FAR E AS KSJT. ALL THE ABOVE JUSTIFIES WIDELY SCATTERED
CONVECTIVE THREAT THIS AFTERNOON AND INTO THE EARLY EVENING HOURS AS
DRYLINE LIKELY TO MOVE W AFTER SUNSET.

CONVECTIVE THREAT TO END SHORTLY AFTER MIDNIGHT AS DRYLINE SURGES E
WITH STRENGTHENING WLY MID LEVEL FLOW AS NRN AZ WAVE MOVES INTO
THE PLAINS. GRADIENTS FROM 7H TO SURFACE SUGGESTS AT LEAST BREEZY
CONDITIONS FOR SUNDAY AFTERNOON AS NGM FCST SOUNDING SUPPORTS GOOD
MIXING CONDITIONS. COORD WITH LBB.

MAF 59/91 20/0
CNM 63/91 10/0
MRF 53/85 -/0
P07 66/94 20/0

MURDOCH/PENDERGRAST

In the hours before

Special weather statement, May 24, 11:36 AM CDT, 5 hours 41 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1135 AM CDT (1035 AM MDT) SAT MAY 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY EAST
OF A LINE FROM SEMINOLE TO ANDREWS TO MIDLAND/ODESSA AND BIG LAKE.

A DRYLINE LOCATED OVER EASTERN NEW MEXICO AND FAR WEST TEXAS WILL
MOVE EASTWARD THIS AFTERNOON AND IS EXPECTED TO BECOME SITUATED OVER
THE TEXAS SOUTH PLAINS TO THE PERMIAN BASIN AND BIG BEND BY THIS
EVENING. EAST OF THE DRYLINE ABUNDANT MOISTURE AND SURFACE HEATING
AS WELL AS LOW LEVEL CONVERGENCE IN THE VICINITY OF THE DRYLINE WILL
HELP TO PRODUCE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING
HOURS OVER THE OUTLOOK AREA. WIND PROFILES ALOFT SUPPORT THE INITIAL
DEVELOPMENT OF OF MULTICELL THUNDERSTORMS WITH THE MAIN THREAT BEING
GUSTY WINDS AND LARGE HAIL...HOWEVER THERE IS A CHANCE OF SUPERCELL
DEVELOPMENT ESPECIALLY OVER THE NORTHEAST PORTION OF THE OUTLOOK
AREA GIVEN MORE FAVORABLE WIND PROFILES THAT EXIST IN THAT REGION.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

PENDERGRAST/MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:48 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 24, 5:55 PM CDTSevere Thunderstorm WarningMAFUpton45 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMAFGlasscock52 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningMAFScurry63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.